Missouri, 2016

Tornadoes and Hail in Missouri, April 27, 2016

April 27, 2016 · NWS DVN · 9 events in 2 counties and zones

A storm system moved along the Iowa and Missouri border during the evening of the 27th and brought scattered severe thunderstorms that moved across Scotland and Clark Counties in northeast Missouri. These storms brought mainly hail up to the size of quarters, and heavy rain between 1 to 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A storm system moved along the Iowa and Missouri border during the evening of the 27th and brought scattered severe thunderstorms that moved across Scotland and Clark Counties in northeast Missouri. These storms brought mainly hail up to the size of quarters, and heavy rain between 1 to 2 inches. Two brief tornadoes were also reported. One of these tornadoes was an EF-1 with maximum winds of 90 MPH that from Knox County into southern Scotland County. The second brief tornado occurred near the town of Granger and was rated EF-0 with a maximum winds of 80 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 5:21 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 27, 5:21 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CDT WED APR 27 2016

...AVIATION UPDATE...

.SYNOPSIS...
ISSUED AT 346 PM CDT WED APR 27 2016

OCCLUDED SFC LOW AND OCCLUDED SFC FRONT ACROSS EASTERN NEBRASKA
WAS LEADING TO STRONG TO EVEN SEVERE THUNDERSTORMS ACROSS WESTERN
IOWA. THE REMAINS OF THESE STORMS SHOULD MOVE ACROSS THE CWA LATE
THIS EVENING AND OVERNIGHT AS RAIN AND POSSIBLY ISOLATED
THUNDERSTORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 346 PM CDT WED APR 27 2016

MAIN FORECAST CONCERN ARE THE CHANCES FOR THUNDERSTORMS TODAY AND
TONIGHT ACROSS THE AREA AS AN OCCLUDING LOW MOVES EAST INTO THE
AREA. AT THIS TIME IT APPEARS THAT THE WARM SECTOR WILL BRIEFLY
SKIRT THE FAR SOUTHERN CWA. ANY THUNDERSTORMS THAT WILL AFFECT THE
AREA MAY INCLUDE ISOLATED MARGINAL SEVERE HAIL.

WHILE THE CAMS PRODUCE MODEL REFLECTIVITY THAT SUGGESTS WE HAVE A
DECENT CHANCE OF CONVECTION TONIGHT...IT APPEARS THAT THEY ARE
OVERDOING THE SURGE OF THE WARM SECTOR INTO OUR AREA. WITH THE
WEAK PRESSURE RISES AND LACK OF SYNOPTIC FORCING...DO NOT BELIEVE
THESE STORMS WILL BE AS FAR NORTH AS FORECAST. DO BELIEVE THAT AN
ISOLATED ELEVATED THUNDERSTORM IS POSSIBLE WITH SMALL HAIL. THE
THREAT FOR THUNDER SHOULD WANE AFTER 06Z ACROSS THE AREA. AFTER
THIS...THE STACKED SYSTEM BEGINS TO LUMBER EAST THROUGH THURSDAY.
THIS SHOULD LEAD TO RAIN ACROSS THE AREA AGAIN ON THURSDAY.
TOMORROW WILL ALSO BE COOL WITH A COOL WIND OFF OF LAKE MICHIGAN.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 346 PM CDT WED APR 27 2016

THURSDAY NIGHT AND FRIDAY...WILL WALK OUT A FEW LINGERING SHOWERS
THU EVENING...BUT MAIN STORY OF THE NIGHT IS A COOL CANADIAN HIGH
PRESSURE SLIDING DOWN THE UPPER MS RVR VALLEY AND WESTERN GRT LKS
INTO FRI. UNSEASONABLY LOW THICKNESSES GETTING ADVECTED DOWN INTO
THE AREA BY DEEPENING NORTH/NORTHEASTERLY FLOW WILL SUPPORT LOW
TEMPS IN THE LOWER 40S TO UPPER 30S NORTH OF I80 BY FRI MORNING...
ESPECIALLY WITH A FEW BREAKS IN THE CLOUD COVER. A MORE EXTENSIVE
CLEARING WITH SOME DURATION WOULD EVEN PROMOTE THE POSSIBILITY OF
SOME MID 30S IN THE NORTH...AS WELL AS PATCHY FROST AND FOG
DEVELOPMENT LATE THU NIGHT INTO EARLY FRI MORNING WITH LIGHT WINDS.
BUT MOST MODELS ARE BULLISH ON MAINTAINING SOME TYPE OF CLOUD COVER
THRU FRI AM. FRI A COOL BUT DRY DAY WITH SOME PARTIAL SUN POSSIBLE
IF NORTHEAST FETCH LAKE STRATOCU DOESN/T FILL IN ACRS THE AREA...
HIGHS DEPENDENT ON EXTENT OF CLOUD COVER WITH CLOUDY AREAS REMAINING
IN THE 50S WHILE SOME INSOLATION WILL MAKE FOR SOME LOWER 60S.

THE NEXT UPSTREAM CUT-OFF UPPER LOW LURKS ACRS THE WEST CENTRAL
PLAINS...ROLLING OUT NEGATIVELY TILTED AND OCCLUDING SOMEWHERE ACRS
THE SOUTH CENTRAL TO EAST CENTRAL PLAINS BY SAT MORNING. UPPER RIDGE
LOBE FROM THE OH RVR VALLEY TO THE WESTERN GRT LKS WILL IMPEDE THE
CYCLONE COMPLEX...AND DRY IN WRAPPING EAST-NORTHEAST FETCH WILL EAT
AWAY AT PRECIP BANDS TRYING TO WHIRL THEIR WAY TOWARD THE AREA FROM
THE SOUTHWEST FRI NIGHT. THE 12Z GFS IA MAINLY DRY THRU 12Z SAT...
WHILE THE 12Z GEM AND ECMWF BRING IN RAIN ACRS AT LEAST THE
SOUTHWEST/SOUTHERN HALF OF THE CWA MAINLY AFTER MIDNIGHT. WILL
ADJUST POPS FROM 06Z-12Z SAT BUT NOT QUITE AS BULLISH AS THE ECMWF
SUGGESTS FOR NOW.

SATURDAY AND SUNDAY...HOW FAR NORTH THE LLVL CYCLONE AND ASSOCIATED
WARM FRONT TO THE LEE OF THE UPPER LEVEL LOW WILL MAKE IT WILL BE
THE CHALLENGE FOR SAT INTO SAT NIGHT...WITH PLENTY OF MODEL
DISCREPANCY STILL OUT THERE. THE 12Z GFS HOLDS THE MAIN LLVL
FEATURES FURTHEST TO THE SOUTH AND WOULD SUGGEST MAINLY ELEVATED
SHOWERS STREAMING ACRS THE AREA AS SAT AND SAT EVENING
PROGRESSES...WHILE THE EURO IS A BIT MORE NORTHERLY AND WOULD ALLOW
FOR SOME EMBEDDED TO SCTRD THUNDER SOUTH OF I80. THE FURTHEST NORTH
NAM AND MAX DEEP CONVECTIVE INDEX GRADIENT INTO THE SOUTHERN CWA
WOULD EVEN SUPPORT THE CHANCE FOR SOME STRONG TO SEVERE STORMS ACRS
AT LEAST THE SOUTHERN THIRD OF THE FCST AREA. FOR NOW WILL PRIMARILY
USE THE 12Z ECMWF AS A HAPPY MEDIUM SAT INTO SUNDAY WITH THUNDER
SOUTH OF I80 SAT/SAT EVENING. GENERAL RAINFALL AMOUNTS OF 0.25 TO
THREE QUARTERS OF AN INCH IN THESE SOUTHERN AREAS BY SUNDAY MORNING
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THE 12Z GFS WOULD WALK OUT THE
SHOWERS SUNDAY MORNING FOR A MAINLY DRY SUNDAY AFTERNOON WITH
NORTHEAST SFC WINDS...WHILE THE ECMWF FURTHER NORTH AND SLOWER
PROGRESSION OF THE UPPER LOW OVERHEAD WOULD PRODUCE MORE SCTRD
SHOWERS SUNDAY AFTERNOON AND INTO THE EVENING. WILL KEEP CHC POPS
GOING THRU THIS PERIOD. IF THE GFS PLACEMENT IS CORRECT...THE FCST
HIGH TEMPS FOR BOTH SAT AND SUNDAY WILL BE TOO MILD.

MONDAY THROUGH NEXT WEDNESDAY...LONGER RANGE INDICATIONS AND
ENSEMBLES SUGGEST A GENERALLY BENIGN WX PATTERN EARLY NEXT WEEK WITH
THE LOCAL AREA IN BETWEEN GRT LKS AND NORTHEASTERN CONUS UPPER
TROFFINESS/NORTHWESTERLY STEERING FLOW...AND UPSTREAM GRT BSN INTO
THE SOUTHWESTERN PLAINS WAVE. SOME PHASING POTENTIAL OR TRYING TO
PHASE BETWEEN THESE TWO SYNOPTIC SCALE FEATURES MAY BRING ABOUT
SCTRD PRECIP CHANCES TOWARD MID NEXT WEEK. HIGH TEMPS NEAR OR A BIT
BELOW NORMAL THROUGH THE PERIOD...WITH SOME UNSEASONABLY COOL NIGHTS
POSSIBLE WITH ANY CLEAR SKIES/LIGHTER WINDS FOR SUNDAY NIGHT AND
MONDAY NIGHT.     ..12..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 613 PM CDT WED APR 27 2016

IFR TO PREVAIL INTO THURSDAY MORNING. STRATUS DECK FORECAST
TO LOWER FURTHER LATE TONIGHT... ESPECIALLY AFTER MIDNIGHT.
A PERIOD OF EVEN LIFR CIGS ARE POSSIBLE AND WILL HAVE TO BE
MONITORED.

ASIDE FROM THE LOW CIGS...A LINE OF SHOWERS AND STORMS WILL MOVE
THROUGH THIS EVENING...STRONGEST AT KBRL WHERE GUSTY ERRATIC WINDS
ARE POSSIBLE. FURTHER NORTH...IMPACTS AT KMLI/KCID EXPECTED TO BE
BRIEFLY LOWERED VSBYS TO IFR. UTTECH

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...12
AVIATION...UTTECH
Hazardous weather outlook, Apr 27, 2:58 AM CST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 AM CDT WED APR 27 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
358 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO DEVELOP AND LIFT
NORTH OVER THE OUTLOOK AREA THIS MORNING THROUGH EARLY AFTERNOON.
NO SEVERE STORMS ARE EXPECTED WITH THIS BAND...HOWEVER...ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS IS LIKELY TO DEVELOP THIS
AFTERNOON IN NORTHEAST MISSOURI...AND SPREAD OVER THE OUTLOOK
AREA. STRONGER STORMS ARE EXPECTED WITH THIS ROUND DURING THE
AFTERNOON AND EVENING...AND A SEVERE STORM WITH LARGE HAIL IS
POSSIBLE IN NORTHEAST MISSOURI...FAR SOUTHEAST IOWA...AND WEST
CENTRAL ILLINOIS. FARTHER NORTH...THE STORMS ARE EXPECTED TO
WEAKEN AS THE ENCOUNTER THE SEASONALLY COLD AIR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...MAINLY SOUTH OF
INTERSTATE 80. PERIODS OF RAIN AND A FEW EMBEDDED THUNDERSTORMS CAN
BE EXPECTED FRIDAY NIGHT THROUGH SUNDAY. HOWEVER...THE THREAT OF
SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED IN AREAS SOUTH OF INTERSTATE 80 THIS
AFTERNOON AND THIS EVENING.

The radar

The Quad Cities radar (KDVN), 201 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado. Local standard time, as filed.

Tornado, Scotland

When
April 27, 6:48 PM CST to 6:49 PM CST
Where
Scotland County, 3.34 mi WSW of Spillman Mound to 3.3 mi WSW of Spillman Mound
Rating
EF1
Path length
0.2 mi
Path width
40 yd
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.304, -92.240

A brief EF-1 tornado with winds of 90 MPH moved from Knox County into Scotland County. The tornado caused damage mainly to trees. As the tornado neared its end, a manufactured home was blown off its foundation blocks and destroyed. A door on a nearby barn was also ripped off. The tornado was on the ground 0.2 miles with a maximum width of 40 yards.

Hail, Scotland

When
April 27, 6:54 PM CST
Where
Scotland County, 3.45 mi ENE of Bible Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -92.240

Hail, Scotland

When
April 27, 7:21 PM CST
Where
Scotland County, 2.72 mi WNW of Gorin Wileys Fld Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -92.120

Hail, Scotland

When
April 27, 7:21 PM CST
Where
Scotland County, 2.72 mi WNW of Gorin Wileys Fld Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -92.120

Hail, Scotland

When
April 27, 7:23 PM CST
Where
Scotland County, 1.72 mi ENE of Gorin Howard Fld Arp
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.430, -92.020

A trained spotter was away from his residence but found 5/8 inch hail when he returned. The time of this event was estimated using radar.

Tornado, Scotland

When
April 27, 7:30 PM CST to 7:31 PM CST
Where
Scotland County, 2.48 mi N of Arbela to 2.37 mi SW of Prospect Grove
Rating
EF0
Path length
0.23 mi
Path width
30 yd
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.506, -92.017

A trained spotter reported a tornado north of Arbela. A barn and a cattle shed were destroyed along with several other outbuildings in the area. The tornado was on the ground for 0.2 miles and was around 30 yards wide. It was rated EF0 with a peak wind speed of 80 MPH.

Hail, Scotland

When
April 27, 7:34 PM CST
Where
Scotland County, 1.05 mi E of Prospect Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.530, -91.960

Hail, Scotland

When
April 27, 7:40 PM CST
Where
Scotland County, 2.6 mi NE of Azen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -92.000

Hail, Clark

When
April 27, 7:58 PM CST
Where
Clark County, 0.53 mi W of Clark City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -91.690

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630813, 630799, 630800, 630801, 630798, 630818, 630802, 630803, 630804.